EBV reactivation in a patient undergoing chemotherapy for invasive thymoma

Diego Pampinella

Risultato della ricerca: Articlepeer review

Abstract

Over the last few years evidence has emerged to indicate the involvement of herpes viruses in several infectious complications observed in patients undergoing antiblastic chemotherapy. We present a case of bilateral parotiditis due to EBV reactivation in a patient who had received chemotherapy because of an invasive thymoma. In October 2006, a 53-year-old man with pulmonary and pleural metastases owing to an invasive thymoma, was started on chemotherapy with cisplatin, adriamycin and cyclophosphamide. In January 2007, after consultation with an infectious disease specialist, the patient was admitted to the oncology department because of bilateral swelling of the parotid glands which was most likely of infectious or mycotic origin and attributed to immunosuppression by chemotherapy (the last cycle was completed on 28th December 2006). During his hospital stay, the patient underwent routine blood tests, serological tests (EBV-VCA IgM/IgG: positive/positive, EBV-EBNA IgG: positive), cultural and instrumental tests. Due to the serological results, we decided to search for EBV in blood by using PCR (23,000 copies/100,000 cells). We hypothesize that EBV infection could have caused both thymoma and bilateral parotiditis. Accordingly, a multidisciplinary approach, including consultation with an oncologist, infectious disease and microbiology specialists, is the best way to manage infectious complications in patients with a deficit of cells-mediated immunity.
Lingua originaleItalian
pagine (da-a)195-198
Numero di pagine4
RivistaLE INFEZIONI IN MEDICINA
Volume15
Stato di pubblicazionePublished - 2007
Pubblicato esternamenteYes

Cita questo